Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 148, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 1997, 7:37 PM CDT for Gray County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1997, 7:37 PM CDT (00:37 UTC)
- Expired
- Jun 23, 1997, 8:35 PM CDT
- In force
- 58 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Gray County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:48 PM CDT | Hail 0.88 | Montezuma, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 240037 SVRDDC KSC069-240135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 737 PM CDT MON JUN 23 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 835 PM CDT * SOME LOCATIONS AFFECTED HAGGARD ELEVATOR BY 755 PM CDT * AT 732 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HAGGARD ELEVATOR MOVING NORTHEAST AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:03 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 23, 4:03 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT MON JUN 23 1997 CENTER OF TROPICAL CIRCULATION CURRENTLY NEAR GCK AND CONTINUES TO SHEAR APART AS IT ENCOUNTERS CONFLUENT FLOW ALOFT. WIDESPREAD LOW CLOUDS AND LIGHT SHOWERS OVER FA WITH ISOLD THUNDERSTORMS DEVELOPING WHERE BREAKS IN SC HAVE OPENED. SYSTEM MOVING SLOWLY ENOUGH TO REQUIRE AN EVENING PERIOD IN ZONES FOR SHRA IN EASTERN 2/3 CWA. GOOD SUBSIDENCE WILL LATER TONIGHT AS WHATS LEFT OF LOW GETS PULLED INTO THE WESTERLIES. PLENTY OF LOW LEVEL MOISTURE WILL REMAIN OVER KANSAS THROUGH TUESDAY WHICH SHOULD SET THE STAGE FOR ACTIVE LATER PERIODS. PREFERED AN ETA/AVN SOLUTION AGAIN AS NGM CONTINUES WITH ITS WARM AND DRY BIAS. ON TUESDAY...ETA WAS ONLY MODEL TO KEY IN ON VORT SPINNING NEAR BAJA AREA AND PHASE IT WITH MAIN JET ENERGY IN NORTHERN ROCKIES. ALTHOUGH THE ETA PROBABLY IS OVERDOING THIS WAVE...IT SUGGESTS AN UPPER LEVEL TRIGGER MAY REALLY GET THINGS GOING BY LATE AFTERNOON. WITH AMPLE LOW LEVEL MOISTURE LEFT OVER FROM TROPICAL SYSTEM...APPROACHING COLD FRONT AND RATHER POTENT NORTHERN PLAINS SHORTWAVE...POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE WEATHER OVER WESTERN KANSAS EXISTS TUESDAY AFTERNOON INTO NIGHT. THERMAL TROUGH SETS UP IN EASTERN COLORADO NEAR KS BORDER TUE AFTERNOON WITH A DRYLINE LIKELY TO DEVELOP IN EHA AREA SHORTLY AFTER NOON. EXPECT SCATTERED THUNDERSTORMS WILL DEVELOP IN WESTERN COUNTIES BY MID AFTERNOON TUE AND TRANSLATE EASTWARD AND INCREASE IN AREAL COVERAGE. SEVERAL FACTORS SUPPORT THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER AND FLOODING RAINS OVER MUCH OF THE FA. ETA GRIDDS PROGGED MOISTURE CONVERGENCE AND THETA-E RICH AIR MAXIMIZED FROM DDC-HYS EASTWARD BY EVENING. H8 DEWPOINTS ABOVE 15 C POINT TO THE THREAT OF A HEAVY RAIN EVENT TUESDAY NIGHT OVER THE EASTERN COUNTIES AS THE FRONT SAGS SLOWLY THROUGH FA. ETA ALSO HAS A 45 KT H8 JET FEEDING INTO FRONT BY MIDNIGHT. H7 TROUGH PASSES TO OUR EAST BY WEDNESDAY MORNING SO MAINLY SHOWERS EXPECTED FOR THE MORNING HOURS. ON WEDNESDAY...COOLER AIRMASS SLIDES INTO FA WITH SOME CLEARING OF SKIES BY AFTERNOON. UPSLOPE NORTHEAST FLOW MAY FIRE SOME THUNDERSTORMS ALONG EASTERN COLORADO PLAINS WHICH MAY WORK INTO WESTERN COUNTIES LATE. .DDC...NONE DDC UB 066/086 061/081 058 09335 GCK UB 066/087 060/080 057 09335 EHA UB 063/093 059/082 057 09134 LBL UB 066/089 062/080 059 09335 HYS UB 067/087 059/079 056 0933B5 P28 UB 070/092 066/085 063 09535 STOUT
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 62 min |
| Jun 23, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Jun 24, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 28 min |
| Jun 24, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 62 min |
| Jun 24, 5:55 PM CDT | Tornado Warning | DDC | Stanton | 35 min |
| Jun 24, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 31 min |
| Jun 24, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Jun 24, 6:35 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 50 min |
| Jun 24, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.